Scientific article: Neuroleptic (antipsychotic) drugs may cause cell death.
This medical research revealed that the neuroleptics (also known as antipsychotics) may not only shrink the brain, but cause actual cell death.
For an abstract, full text, and to download a free PDF of the below article click this link:
Effect of Chronic Exposure to Antipsychotic Medication on Cell Numbers in the Parietal Cortex of Macaque Monkeys.
Neuropsychopharmacology. 2006 Oct 25
by Konopaske GT, Dorph-Petersen KA, Pierri JN, Wu Q, Sampson AR, Lewis DA
Both in vivo and post-mortem investigations have demonstrated smaller volumes of the whole brain and of certain brain regions in individuals with schizophrenia.
It is unclear to what degree such smaller volumes are due to the illness or to the effects of antipsychotic medication treatment. Indeed, we recently reported that chronic exposure of macaque monkeys to haloperidol or olanzapine, at doses producing plasma levels in the therapeutic range in schizophrenia subjects, was associated with significantly smaller total brain weight and volume, including an 11.8-15.2% smaller gray matter volume in the left parietal lobe.
Consequently, in this study we sought to determine whether these smaller volumes were associated with lower numbers of the gray matter's constituent cellular elements. The use of point counting and Cavalieri's principle on Nissl-stained sections confirmed a 14.6% smaller gray matter volume in the left parietal lobe from antipsychotic-exposed monkeys.
Use of the optical fractionator method to estimate the number of each cell type in the gray matter revealed a significant 14.2% lower glial cell number with a concomitant 10.2% higher neuron density. The numbers of neurons and endothelial cells did not differ between groups.
Together, the findings of smaller gray matter volume, lower glial cell number, and higher neuron density without a difference in total neuron number in antipsychotic-exposed monkeys parallel the results of post-mortem schizophrenia studies, and raise the possibility that such observations in schizophrenia subjects might be due, at least in part, to antipsychotic medication effects.
Neuropsychopharmacology advance online publication, 25 October 2006; doi:10.1038/sj.npp.1301233.